Institutional members access full text with Ovid®

Generalized Annular and Papulosquamous Eruption

Sood, Apra; Khetarpal, Shilpi; Billings, Steven D.; Piliang, Melissa

Journal of the Dermatology Nurses' Association: January/February 2014 - Volume 6 - Issue 1 - p 17–19
doi: 10.1097/JDN.0000000000000018
Feature Articles

ABSTRACT: A 72-year-old man presented with a 2-year history of an asymptomatic rash on the trunk and upper extremities that progressed over 3 months and is aggravated by sunlight. There was no associated fever, joint pain, weight loss, shortness of breath, or malaise. His medications included atenolol, simvastatin, triamterene-hydrochlorothiazide, aspirin, fenofibrate, gemfibrozil, and ranitidine, all of which have been unchanged for years. He had a generalized eruption on the chest, back, and arms that included erythematous scaly papules and plaques; some of the plaques are annular and serpiginous. A skin biopsy shows a vacuolar interface dermatitis with apoptotic keratinocytes, increased mucin in the dermis, and a superficial and mid-dermal chronic inflammatory infiltrate. Laboratories included a complete blood count, complete metabolic panel, and antinuclear antibodies, all of which were normal. Direct immunofluorescence showed positive deposition of immunoglobulin IgE and C3 in a linear pattern at the dermal–epidermal junction. The triamterene-hydrochlorothiazide was discontinued, and the eruption cleared completely over the next 6 weeks with topical fluocinonide ointment twice daily.

Apra Sood, MD, Department of Dermatology, Cleveland Clinic Foundation, Cleveland, OH.

Shilpi Khetarpal, MD, Department of Dermatology, Cleveland Clinic Foundation, Cleveland, OH.

Steven D. Billings, MD, Department of Anatomic Pathology, Cleveland Clinic Foundation, Cleveland, OH.

Melissa Piliang, MD, Department of Dermatology and Anatomic Pathology, Cleveland Clinic Foundation, Cleveland, OH.

No grants or financial disclosures were used for this publication.

The authors declare no conflicts of interest.

Correspondence concerning this article should be addressed to Shilpi Khetarpal, MD, Cleveland Clinic Foundation, 9500 Euclid Ave. Desk A61, Cleveland, OH 44195. E-mail: Khetars@ccf.org

Copyright © 2014 by the Dermatology Nurses' Association.